North Dakota, 2025Flash Flooding and High Wind in North Dakota, August 5, 2025
August 5, 2025 · NWS FGF · 5 events in 2 counties and zones
A cluster of thunderstorms produced heavy rain and localized flash flooding over parts of southeast North Dakota during the evening. A wake low developed as this complex moved east with widespread 50 to 55 mph winds reported, and one brief high wind report of 58 mph at Fargo Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms produced heavy rain and localized flash flooding over parts of southeast North Dakota during the evening. A wake low developed as this complex moved east with widespread 50 to 55 mph winds reported, and one brief high wind report of 58 mph at Fargo Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 5:52 PM CST, 8 minutes earlier. Its key messages:
- Severe thunderstorms are possible this afternoon and evening, especially west of the Red River. Hazards could include half dollar sized hail and wind gusts to 60 mph.
- Strong to severe thunderstorms are possible Wednesday across parts of northwest Minnesota.
- Severe thunderstorms are possible both Thursday and Friday. Significant severe storms are possible both days, with hazards including large hail, significant damaging wind gusts, and isolated tornadoes.
Area forecast discussion, Aug 5, 5:52 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
652 PM CDT Tue Aug 5 2025
.KEY MESSAGES...
- Severe thunderstorms are possible this afternoon and evening,
especially west of the Red River. Hazards could include half
dollar sized hail and wind gusts to 60 mph.
- Strong to severe thunderstorms are possible Wednesday across
parts of northwest Minnesota.
- Severe thunderstorms are possible both Thursday and Friday.
Significant severe storms are possible both days, with hazards
including large hail, significant damaging wind gusts, and
isolated tornadoes.
&&
.UPDATE...
Issued at 652 PM CDT Tue Aug 5 2025
Complex of thunderstorms beginning to enter southeastern ND, so
made some adjustments to POPs for current trends. There has been
a weakening trend as storms move into slightly less unstable
air, but there is still decent effective shear to work with and
could still see hail up to quarters and winds up to 70 mph as
cells move into our area. Biggest threat will likely be heavy
rain, as portions of south central ND have already seen up to 5
inches in the last few hours and storms will continue to move
slowly into southeastern ND.
&&
.DISCUSSION...
Issued at 343 PM CDT Tue Aug 5 2025
...Synopsis...
A mid level shortwave continues moving across the area today,
bringing showers and thunderstorms this afternoon and evening. A few
severe thunderstorms are possible. This shortwave moves east
overnight, and could bring additional severe storms into northwest
Minnesota on Wednesday. An H5 upper low, situated in southern
Saskatchewan, is the main contributor of energy as the H7 waves form
along southwest flow. This will lift northeast late Wednesday with
another shortwave approaching heading into Thursday. The environment
will be quite supportive of severe thunderstorms both Thursday and
on Friday as an upper low pushes a strong theta-e gradient boundary,
and the resultant cold front, across the area. A warming trend
prevails through Thursday, with afternoon highs in the 80s Wednesday
and upper 80s to low 90s Thursday.
...Severe Thunderstorms Possible This Evening...
Instability continues to build into the Northern Plains this
afternoon, with a weak shortwave traversing the region from west to
east. Soundings indicate favorable shear profiles to allow a mention
of supercells, albeit with only moderate CAPE values. There is the
potential for hail up to the size of half dollars and wind gusts to
60 mph.
...Severe Thunderstorm Chances Wednesday...
A conditional risk for severe thunderstorms continues on Wednesday,
mainly for areas of northwest Minnesota. Hazards could include
wind gusts to 60 mph and hail up to the size of quarters. A
lingering H7 shortwave will provide an axis of development east
of the Red River Valley in northwest Minnesota.
...Significant Severe Storms Possible Thu and Fri...
Moisture levels continue to increase Thursday and Friday, with
SBCAPE values climbing upwards of 3000-4000 J/Kg. Thursday,
soundings support the chance for significant wind as steep mid-level
lapse rates and DCAPE upwards of 1400 J/Kg have been consistent in
recent Model runs. Significant damaging wind gusts, of 75 mph or
greater, are possible along with large hail. Low to mid level shear
support at least a mention of isolated tornado potential along the
leading edge of an H7 shortwave. Most of the area could potentially
be impacted, with the best chances in northeast North Dakota and the
central Red River Valley. Heading into Friday, a cold moves closer
to the area as H5 troughing deepens in the southern Canadian Plains.
SBCAPE in some model soundings exceeds 4000 J/Kg, with a probability
of exceeding 4000 J/Kg coming in around 90 percent, especially in
the southern Red River Valley. Given the current model soundings,
all modes and all hazards are worth mentioning; however, significant
wind potential remains quite high comparatively.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 652 PM CDT Tue Aug 5 2025
All sites currently VFR, but will see a decrease in category
along with vicinity showers and thunderstorms as a complex moves
in from south central ND in the next few hours. Best chances for
thunder and heavier rain will be in the KFAR area, but all sites
should see at least some showers. Behind the convection,
ceilings down into the MVFR to IFR range will be possible, along
with a few lingering showers at the MN airports. Some
improvement by the end of the period. Winds will be out of the
southeast with some gusts up to 20 kts at times, then shifting
more southwesterly by tomorrow at the ND airports.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...JR
DISCUSSION...Lynch
AVIATION...JR
Hazardous weather outlook, Aug 5, 3:34 AM CST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Tue Aug 5 2025
MNZ005-006-008-009-013>017-022>024-028-032-060945-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-Wadena-
434 AM CDT Tue Aug 5 2025
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Isolated thunderstorms possible today. Showers and scattered
thunderstorms overnight tonight. Main hazard is lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is the potential for strong to severe storms Wednesday
afternoon, Thursday night and again Friday. Friday has the
potential for significant severe weather with large hail, damaging
winds and isolated tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-060945-
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
434 AM CDT Tue Aug 5 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
There is a level 2 out of 5 risk for severe thunderstorms near
Valley City and Lisbon and a level 1 out of 5 for the remainder of
eastern North Dakota into parts of west central Minnesota. This is
for this afternoon into tonight.
The main hazards will be hail to quarters, wind gusts 60 mph and
lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is the potential for strong to severe storms Wednesday
afternoon, Thursday night and again Friday. Friday has the
potential for significant severe weather with large hail, damaging
winds and isolated tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
Flash Flood, Barnes
- When
- August 5, 6:00 PM CST to 6:05 PM CST
- Where
- Barnes County, 0.44 mi NNE of Valley City Arpt to 1.08 mi SSW of Valley City Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 46.935, -98.015
Flash flooding reported in Valley City, ND.
Flash Flood, Cass
- When
- August 5, 8:25 PM CST to 8:30 PM CST
- Where
- Cass County, 2.83 mi SE of Cotter to 1.81 mi ENE of Osgood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 46.821, -96.807
Flash flooding reported in Fargo, ND.
Flash Flood, Cass
- When
- August 5, 9:35 PM CST to 9:40 PM CST
- Where
- Cass County, 2.18 mi SSW of (Far)hector Intl Arp to 1.08 mi N of Fargo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 46.889, -96.832
Street flooding in Fargo. 25th Street had two feet of water on it.
Flash Flood, Cass
- When
- August 5, 9:47 PM CST to 9:52 PM CST
- Where
- Cass County, 2.24 mi S of (Far)hector Intl Arp to 0.93 mi N of Fargo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 46.888, -96.826
Widespread street flooding reported in Fargo. Vehicle stalls reported across the metro area.
High Wind, Barnes
- When
- August 5, 10:13 PM CST to 10:18 PM CST
- Where
- Barnes forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Wind gust of 58 mph measured at the KFAR ASOS associated with wake low.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, August 5, 2025$100,000 · 1 event
- Tornado and Flash Flooding in South Dakota, August 5 to 6, 20253 in hail · 40 events
- Flash Flood and Damaging Wind in North Dakota, August 5, 2025$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, August 5 to 6, 20251.75 in hail · 11 events
- Flash Flooding and Damaging Winds in South Carolina, August 5, 2025$1,000 · 50 kt wind · 10 events
- Flash Flooding and Damaging Winds in Georgia, August 5, 202552 kt wind · 5 events
- Flash Flooding in North Carolina, August 5, 2025$5,000 · 4 events
- Hail and Damaging Winds in New Hampshire, August 5, 20251.25 in hail · 4 events
- Hail and Damaging Wind in Minnesota, August 5 to 6, 20251.25 in hail · 3 events
- Flash Flood and Hail in Montana, August 5, 2025$2,000 · 1.25 in hail · 2 events
- Hail and Damaging Wind in Montana, August 5, 20251 in hail · 2 events
- Flash Flood and Flood in South Carolina, August 5, 2025$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1282394, 1282396, 1282397, 1282398, 1282400.